Georgia, 2013Ice Storm and Winter Weather in Georgia, January 25, 2013
January 25, 2013 · NWS FFC · 18 events in 18 counties and zones
During the evening of January 24, a strong area of high pressure set up over the eastern Carolinas, ridging into north and central Georgia. Accompanying this high pressure were cold temperatures, falling into the 30s and then to the mid and upper 20s through early Friday morning, January 25.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the evening of January 24, a strong area of high pressure set up over the eastern Carolinas, ridging into north and central Georgia. Accompanying this high pressure were cold temperatures, falling into the 30s and then to the mid and upper 20s through early Friday morning, January 25. A weak cold front and associated precipitation pushed across the Southeast on the 25th. With the cold air in place at the surface and precipitation moving across the area, freezing rain fell across portions of north Georgia, with the highest accumulations experienced across northeast Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 25, 6:49 AM EST, 11 minutes earlier.
Area forecast discussion, Jan 25, 6:49 AM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
649 AM EST FRI JAN 25 2013
.PREV DISCUSSION... /ISSUED 333 AM EST FRI JAN 25 2013/
SHORT TERM /TODAY THROUGH SATURDAY/...
WINTER WEATHER ADVISORY AND WARNING WILL BE CONTINUED. HOWEVER...WITH
WIDESPREAD PRECIP MOVING INTO AREA SLOWER THAN PREVIOUSLY
EXPECTED...TEMPERATURES WILL HAVE AN OPPORTUNITY TO REBOUND. THAT
SAID...PATCHY LIGHT PRECIP CAN STILL BE EXPECTED...PARTICULARLY
OVER THE NORTHERN SECTIONS WHERE TEMPERATURES ARE AT OR BELOW
FREEZING. ALL MODELS HAVE PRECIP MOVING INTO NORTHWEST SECTION OF
THE STATE AT 12Z...BUT THE AIR MASS BEING SO DRY...DEWPOINTS IN
THE SINGLE DIGITS...PRECIP WILL BE SLOW REACHING THE GROUNDS. BY
18Z...THE GFS 85H TEMPERATURE HAS PULLED OUT OF AREA AND SURFACE
TEMPERATURES SHOULD BE ABOVE FREEZING FOR MOST LOCATIONS...
NORTHEAST MOUNTAINS VALLEYS COULD BE THE EXCEPTION.
THE WEDGE WEAKENS ACCORDING TO THE GFS AND THE FRONT CONTINUES TO
PROGRESS SOUTHWARD TONIGHT THROUGH SATURDAY AS A DRIER AIR MASS
PUSHES IN BEHIND THE FRONT...ENDING THE PRECIP OVER NORTHERN SECTIONS
DURING THE EVENING AND AREA WIDE BY SATURDAY. TEMPERATURES WILL
MODERATE DURING THE DAY TODAY AND REMAIN ABOVE FREEZING FOR MOST
LOCATIONS...AGAIN SOME NORTHEAST MOUNTAIN LOCATIONS COULD STILL
HAVE READINGS BELOW FREEZING TONIGHT. SATURDAY TEMPERATURES WILL
APPROACH NORMAL ONCE AGAIN.
37
LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
ALL MODEL SHOWING REASONABLE AGREEMENT...PROVIDING DRY CONDITIONS
THROUGH THE REMAINDER OF THE WEEKEND. A SHORT WAVE MOVING ACROSS
THE TENNESSEE VALLEY AND NORTHERN GEORGIA OFFERS A SLIGHT CHANCE
OF RAINFALL MONDAY. THEN AS THE NEXT SYSTEM APPROACHES TUESDAY... THE
CHANCE FOR MORE RAIN INCREASE THROUGH WEDNESDAY. AS THE FRONT
ASSOCIATED WITH A LOW OVER THE NORTHEAST SETTLES SOUTHWARD THROUGH
THE STATE WEDNESDAY NIGHT INTO THURSDAY...THE RAINFALL COMES TO
AND END FROM NORTH TO SOUTH. THE AREA OF HIGH PRESSURE FROM THE
PLAINS BUILDS EASTWARD BRINGING DRY AIR BACK INTO THE AREA
THURSDAY.
37
&&
.AVIATION...
12Z UPDATE...
TEMPERATURES HAVE FALLEN AT ATL TO AROUND 33 DEGREES WITH
CONTINUED SLOW COOLING POSSIBLE. THIS ALONG WITH PRECIP MOVING
INTO THE AREA INCREASES CONFIDENCE THAT WE WILL SEE A BRIEF PERIOD
OF SOME -FZRA THIS MORNING BEFORE SWITCHING TO ALL RA THIS
AFTERNOON. WHEN PREDOMINANT IN THE TAF THIS AFTERNOON FOR RA BUT
THIS MAY NEED TO BE RE VISITED AS SOME GUIDANCE SUGGESTS LESS
PRECIP POTENTIAL LATER TODAY. OTHERWISE...SHOULD SEE WIND SHIFT TO
SW AROUND 21Z FOLLOWED BY SHIFT TO NW AFTER 09Z.
//ATL CONFIDENCE...12Z UPDATE...
MEDIUM ON FZRA POTENTIAL.
HIGH ON REMAINING ELEMENTS.
DEESE
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 41 35 56 33 / 60 50 5 5
ATLANTA 45 35 55 34 / 60 50 5 5
BLAIRSVILLE 34 30 47 27 / 80 20 5 5
CARTERSVILLE 42 34 53 27 / 70 30 5 5
COLUMBUS 58 49 59 40 / 30 20 5 10
GAINESVILLE 36 35 52 34 / 70 30 5 5
MACON 53 49 59 38 / 30 20 5 10
ROME 42 33 54 24 / 70 30 5 5
PEACHTREE CITY 48 40 55 32 / 60 50 5 5
VIDALIA 56 52 64 42 / 20 20 5 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
FREEZING RAIN ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR THE
FOLLOWING ZONES: BANKS...BARROW...BARTOW...BUTTS...CARROLL...
CATOOSA...CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...
COWETA...DADE...DEKALB...DOUGLAS...FAYETTE...FLOYD...GORDON...
GREENE...GWINNETT...HARALSON...HEARD...HENRY...JACKSON...
JASPER...MADISON...MORGAN...MURRAY...NEWTON...NORTH FULTON...
OCONEE...OGLETHORPE...PAULDING...POLK...PUTNAM...ROCKDALE...
SOUTH FULTON...SPALDING...TALIAFERRO...WALKER...WALTON...
WHITFIELD...WILKES.
WINTER STORM WARNING UNTIL 6 PM EST THIS EVENING FOR THE
FOLLOWING ZONES: DAWSON...FANNIN...FORSYTH...GILMER...HALL...
LUMPKIN...PICKENS...TOWNS...UNION...WHITE.
&&
SHORT TERM...DEESE
LONG TERM....37
AVIATION...DEESE
Hazardous weather outlook, Jan 25, 4:07 AM EST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
407 AM EST FRI JAN 25 2013
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-261000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
407 AM EST FRI JAN 25 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
...WINTRY MIX OF PRECIPITATION EXPECTED ACROSS PARTS OF NORTH GEORGIA
TODAY...
WEATHER HAZARDS EXPECTED...
FREEZING RAIN EXPECTED ACROSS NORTHEAST GEORGIA TODAY. FREEZING RAIN
POSSIBLE ACROSS ACROSS MUCH OF THE REMAINDER OF NORTH GEORGIA THIS
MORNING.
DISCUSSION...
AN UPPER-LEVEL SHORT WAVE WILL BRING LIGHT PRECIPITATION TO NORTH
GEORGIA THROUGH THIS AFTERNOON. AS THE PRECIPITATION BEGINS ACROSS
NORTH GEORGIA THIS MORNING...SURFACE TEMPERATURES WILL FALL BELOW
FREEZING...GENERALLY NORTH OF A LINE FROM FRANKLIN TO GRIFFIN...
EATONTON AND CRAWFORDVILLE...PROVIDING AN OPPORTUNITY FOR LIGHT
ACCUMULATIONS OF ICE...GENERALLY A TENTH OF AN INCH OR LESS...ON
ELEVATED SURFACES. ISOLATED SLICK SPOTS WILL DEVELOP ON ROADWAYS...
ESPECIALLY ON BRIDGES AND OVERPASSES. TEMPERATURES WILL BEGIN RISING
ABOVE FREEZING BY MIDDAY ACROSS MOST OF NORTH GEORGIA...BUT WILL
LIKELY REMAIN BELOW FREEZING ACROSS THE FAR NORTHEAST INTO THE
AFTERNOON. THIS WILL ALLOW FOR ACCUMULATIONS OF UP TO A QUARTER OF AN
INCH OF ICE IN THIS AREA...GENERALLY NORTH AND EAST OF A LINE FROM
ELLIJAY TO CUMMING AND GAINESVILLE. AGAIN MOST ACCUMULATIONS WILL BE
ON ELEVATED SURFACES...BUT PATCHY SLICK SPOTS ON ROADWAYS WILL
CONTINUE ACROSS THIS AREA INTO THE AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
...THUNDERSTORMS POSSIBLE WEDNESDAY...
DISCUSSION...
AN UPPER-LEVEL TROUGH AND ASSOCIATED SURFACE COLD FRONT ARE EXPECTED
ACROSS THE REGION DURING THE MIDDLE OF NEXT WEEK. INSTABILITY MAY BE
SUFFICIENT FOR A CHANCE OF THUNDERSTORMS AHEAD OF THIS SYSTEM.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO
SUBMIT REPORTS OF WINTRY WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
Ice Storm, Dawson
- When
- January 25, 7:00 AM EST to 5:00 PM EST
- Where
- Dawson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.444, -84.171 (the zone’s center; the record gives no point)
Freezing rain began just after sunrise on the morning of the 25th, accumulating on elevated surfaces, bridges, and overpasses through the morning and afternoon hours. Widespread amounts of 0.10 to 0.25 inches of freezing rain were reported. The slick roads resulted in numerous automobile accidents and power outages across the area.
Ice Storm, Fannin
- When
- January 25, 7:00 AM EST to 5:00 PM EST
- Where
- Fannin forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.864, -84.320 (the zone’s center; the record gives no point)
Freezing rain began just after sunrise on the morning of the 25th, accumulating on elevated surfaces, bridges, and overpasses through the morning and afternoon hours. Widespread amounts of 0.10 to 0.25 inches of freezing rain were reported. The slick roads resulted in numerous automobile accidents and power outages across the area.
Ice Storm, Forsyth
- When
- January 25, 7:00 AM EST to 5:00 PM EST
- Where
- Forsyth forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.226, -84.125 (the zone’s center; the record gives no point)
Freezing rain began just after sunrise on the morning of the 25th, accumulating on elevated surfaces, bridges, and overpasses through the morning and afternoon hours. Widespread amounts of 0.10 to 0.25 inches of freezing rain were reported. The slick roads resulted in numerous automobile accidents and power outages across the area.
Ice Storm, Hall
- When
- January 25, 7:00 AM EST to 5:00 PM EST
- Where
- Hall forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.317, -83.820 (the zone’s center; the record gives no point)
Freezing rain began just after sunrise on the morning of the 25th, accumulating on elevated surfaces, bridges, and overpasses through the morning and afternoon hours. Widespread amounts of 0.10 to 0.25 inches of freezing rain were reported. The slick roads resulted in numerous automobile accidents and power outages across the area.
Ice Storm, Gilmer
- When
- January 25, 7:00 AM EST to 5:00 PM EST
- Where
- Gilmer forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.691, -84.456 (the zone’s center; the record gives no point)
Freezing rain began just after sunrise on the morning of the 25th, accumulating on elevated surfaces, bridges, and overpasses through the morning and afternoon hours. Widespread amounts of 0.10 to 0.25 inches of freezing rain were reported. The slick roads resulted in numerous automobile accidents and power outages across the area.
Ice Storm, Lumpkin
- When
- January 25, 7:00 AM EST to 5:00 PM EST
- Where
- Lumpkin forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.572, -84.003 (the zone’s center; the record gives no point)
Freezing rain began just after sunrise on the morning of the 25th, accumulating on elevated surfaces, bridges, and overpasses through the morning and afternoon hours. Widespread amounts of 0.10 to 0.25 inches of freezing rain were reported. The slick roads resulted in numerous automobile accidents and power outages across the area.
Ice Storm, Pickens
- When
- January 25, 7:00 AM EST to 5:00 PM EST
- Where
- Pickens forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.464, -84.466 (the zone’s center; the record gives no point)
Freezing rain began just after sunrise on the morning of the 25th, accumulating on elevated surfaces, bridges, and overpasses through the morning and afternoon hours. Widespread amounts of 0.10 to 0.25 inches of freezing rain were reported. The slick roads resulted in numerous automobile accidents and power outages across the area.
Ice Storm, Towns
- When
- January 25, 7:00 AM EST to 5:00 PM EST
- Where
- Towns forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.917, -83.737 (the zone’s center; the record gives no point)
Freezing rain began just after sunrise on the morning of the 25th, accumulating on elevated surfaces, bridges, and overpasses through the morning and afternoon hours. Widespread amounts of 0.10 to 0.25 inches of freezing rain were reported. The slick roads resulted in numerous automobile accidents and power outages across the area.
Ice Storm, Union
- When
- January 25, 7:00 AM EST to 5:00 PM EST
- Where
- Union forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.834, -83.991 (the zone’s center; the record gives no point)
Freezing rain began just after sunrise on the morning of the 25th, accumulating on elevated surfaces, bridges, and overpasses through the morning and afternoon hours. Widespread amounts of 0.10 to 0.25 inches of freezing rain were reported. The slick roads resulted in numerous automobile accidents and power outages across the area.
Ice Storm, White
- When
- January 25, 7:00 AM EST to 5:00 PM EST
- Where
- White forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.646, -83.747 (the zone’s center; the record gives no point)
Freezing rain began just after sunrise on the morning of the 25th, accumulating on elevated surfaces, bridges, and overpasses through the morning and afternoon hours. Widespread amounts of 0.10 to 0.25 inches of freezing rain were reported. The slick roads resulted in numerous automobile accidents and power outages across the area.
Winter Weather, Clarke
- When
- January 25, 7:00 AM EST to 5:00 PM EST
- Where
- Clarke forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.951, -83.367 (the zone’s center; the record gives no point)
Freezing rain began just after sunrise on the morning of the 25th, accumulating on elevated surfaces, bridges, and overpasses through the morning and afternoon hours. Amounts of up to 0.10 inches of freezing rain were reported. The slick roads resulted in a few automobile accidents across the area.
Winter Weather, Cherokee
- When
- January 25, 7:00 AM EST to 5:00 PM EST
- Where
- Cherokee forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.244, -84.476 (the zone’s center; the record gives no point)
Freezing rain began just after sunrise on the morning of the 25th, accumulating on elevated surfaces, bridges, and overpasses through the morning and afternoon hours. Amounts of up to 0.10 inches of freezing rain were reported. The slick roads resulted in a few automobile accidents across the area.
Winter Weather, Barrow
- When
- January 25, 7:00 AM EST to 5:00 PM EST
- Where
- Barrow forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.993, -83.713 (the zone’s center; the record gives no point)
Freezing rain began just after sunrise on the morning of the 25th, accumulating on elevated surfaces, bridges, and overpasses through the morning and afternoon hours. Amounts of up to 0.10 inches of freezing rain were reported. The slick roads resulted in a few automobile accidents across the area.
Winter Weather, Gwinnett
- When
- January 25, 7:00 AM EST to 5:00 PM EST
- Where
- Gwinnett forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.962, -84.024 (the zone’s center; the record gives no point)
Freezing rain began just after sunrise on the morning of the 25th, accumulating on elevated surfaces, bridges, and overpasses through the morning and afternoon hours. Amounts of up to 0.10 inches of freezing rain were reported. The slick roads resulted in a few automobile accidents across the area.
Winter Weather, Madison
- When
- January 25, 7:00 AM EST to 5:00 PM EST
- Where
- Madison forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.128, -83.209 (the zone’s center; the record gives no point)
Freezing rain began just after sunrise on the morning of the 25th, accumulating on elevated surfaces, bridges, and overpasses through the morning and afternoon hours. Amounts of up to 0.10 inches of freezing rain were reported. The slick roads resulted in a few automobile accidents across the area.
Winter Weather, North Fulton
- When
- January 25, 7:00 AM EST to 5:00 PM EST
- Where
- North Fulton forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.790, -84.467 (the zone’s center; the record gives no point)
Freezing rain began just after sunrise on the morning of the 25th, accumulating on elevated surfaces, bridges, and overpasses through the morning and afternoon hours. Amounts of up to 0.10 inches of freezing rain were reported. The slick roads resulted in a few automobile accidents across the area.
Ice Storm, Banks
- When
- January 25, 8:00 AM EST to 5:00 PM EST
- Where
- Banks forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.354, -83.497 (the zone’s center; the record gives no point)
Freezing rain began just after sunrise on the morning of the 25th, accumulating on elevated surfaces, bridges, and overpasses through the morning and afternoon hours. Widespread amounts of 0.10 to 0.25 inches of freezing rain were reported. The slick roads resulted in numerous automobile accidents and power outages across the area.
Ice Storm, Jackson
- When
- January 25, 8:00 AM EST to 5:00 PM EST
- Where
- Jackson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.134, -83.566 (the zone’s center; the record gives no point)
Freezing rain began just after sunrise on the morning of the 25th, accumulating on elevated surfaces, bridges, and overpasses through the morning and afternoon hours. Widespread amounts of 0.10 to 0.25 inches of freezing rain were reported. The slick roads resulted in numerous automobile accidents and power outages across the area.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Tennessee, January 25, 2013$305,000 · 19 events
- Ice Storm and Winter Weather in Kentucky, January 25, 2013$140,000 · 5 events
- Winter Weather in Kentucky, January 25, 20133 injured · 22 events
- Winter Weather in Delaware, January 25, 20135 injured · 4 events
- Winter Weather in Virginia, January 25, 201337 events
- Winter Weather in North Carolina, January 25, 201327 events
- Winter Weather in Ohio, January 25, 201322 events
- Winter Weather in New Jersey, January 25, 201319 events
- Ice Storm and Winter Storm in Kentucky, January 25, 201318 events
- Winter Weather in West Virginia, January 25, 201316 events
- Winter Weather in South Carolina, January 25, 201315 events
- Winter Storm and Winter Weather in Maryland, January 25 to 26, 201314 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423770, 423771, 423772, 423773, 423774, 423776, 423777, 423778, 423779, 423780, 423782, 423783, 423784, 423785, 423786, 423787, 423768, 423769.